Iowa, 2004

Damaging Winds in Iowa, August 18, 2004

August 18, 2004 · NWS DMX · 3 events in 3 counties and zones

A strong cold front moved into northwest Iowa during the day. Ahead of the cold front, a weak trough of low pressure advanced east across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front moved into northwest Iowa during the day. Ahead of the cold front, a weak trough of low pressure advanced east across the state. Dew points ahead of the trough rose into the low 70s. At the same time, an out outflow boundary from convection during the morning extended from west central into southeast Iowa. This boundary established a strong thermal contrast with temperature in the 70s northeast of the boundary and the low 90s to the southwest. Thunderstorms fired in southern Iowa along the wind convergence line and became strong quite quickly. Most reports indicated heavy rain, small hail and winds of 40 to 50 MPH. The storms produced a 61 MPH wind gust in the Humeston area of Wayne County at a mesonet site. There were a few reports of trees downed from Decatur and Wapello County as well, but overall damage was very spotty.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 2:15 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 2:15 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT WED AUG 18 2004

.DISCUSSION...
STG CDFNT ENTERING IA ATTM WL SWEEP ACRS STATET THIS EVE.  RAIN
COOLED COOL POOL OVR CNTRL IA WL DEMARK THE SVR POT ARAS.  ONE AREA
IS OVR THE FAR N AND NERN ZNS THAT HAD A CHC TO WRM UP.  THE OTR OVR
THE S ALNG SFC OUTFLOW BNDRY.  RICH AIR TO THE S OF THE BNDRY WITH
DPS IN THE LO 70S.  BEST CHC WL BE THE SRN AREA.  NSW FOR THU, BUT
WL SEE A ROUND OF PCPN IN DEF ZN THU NGT INTO FRI MRNG.  TROWL
CLEARLY SHWS THE S HLF OF IA GETTING ON ON THIS.  COOLER THAN NORM
WX THRU FCST WITH WRMG TREND SETTING UP ERY NXT WK.  CLDS WL BE A
FACTOR AND FOR THAT REASON KEPT TEMPS A FEW DEG BLO NORM YET.  ALSO
KEPT PERIODIC PCPN CHCS IN AND XPCT MSTLY NOCTURNAL TSRA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 18, 2:57 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT WED AUG 18 2004

CORRECTED TEXT GROUPING FOR CENTRAL AND SOUTHERN IOWA

IAZ004>007-015>017-191100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
357 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...
NORTH OF U.S. HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE SOUTH OUT OF MINNESOTA INTO NORTHERN IOWA
THIS AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS LARGE HAIL UP TO QUARTER SIZE...AND STRAIGHT LINE WINDS
AROUND 60 MPH. THE MOST FAVORED TIME FOR ANY SEVERE STORMS IS
BETWEEN 2 AND 5 PM. THUNDERSTORMS WILL PUSH SOUTH OF THE AREA BY
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS AND POSSIBLE SEVERE WEATHER WILL
OCCUR LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY MAINLY BETWEEN 2 AND 5 PM.

IAZ070>075-081>086-092>097-191100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
357 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...
SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
SOUTHERN IOWA LATE THIS AFTERNOON. THERE IS A CHANCE OF
SEVERE STORMS...WITH THE MAIN THREATS LARGE HAIL UP TO GOLFBALL
SIZE...AND STRAIGHT LINE WINDS OVER 60 MPH. THE MOST FAVORED TIME
FOR ANY SEVERE WEATHER IS BETWEEN 5 AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL
BE EARLY NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY FROM 5 TO 10 PM TODAY.

IAZ023>028-033>039-044>050-057>062-191100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-
DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-
JASPER-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-
WRIGHT-
357 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MID IOWA...SOUTH
OF U.S. HIGHWAY 20 AND NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
CENTRAL IOWA LATER THIS AFTERNOON. THERE IS A SMALL CHANCE OF
ISOLATED SEVERE STORMS...WITH THE MAIN THREATS LARGE HAIL
UP TO QUARTER SIZE...AND STRAIGHT LINE WINDS AROUND 60 MPH. THE MOST
FAVORED TIME FOR ANY SEVERE WEATHER IS BETWEEN 4 AND 8 PM.
THUNDERSTORMS WILL PUSH SOUTH OF THE AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL
BE EARLY NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION FROM 4 TO 8 PM TODAY.

KINNEY

In the hours before

Special weather statement, Aug 18, 3:55 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT WED AUG 18 2004

IAZ083>086-092>097-190400-

SEVERE THUNDERSTORM WATCH #760 REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE COUNTIES OF...

  APPANOOSE             CLARKE                DAVIS
  DECATUR               LUCAS                 MONROE
  RINGGOLD              TAYLOR                WAPELLO
  WAYNE

COGIL

The radar

The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
August 18, 4:40 PM CST
Where
Decatur County, 5 mi N of Leon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -93.733

Thunderstorm Wind, Wayne

When
August 18, 4:48 PM CST
Where
Wayne County, Humeston
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.867, -93.483

Thunderstorm Wind, Wapello

When
August 18, 5:45 PM CST
Where
Wapello County, Eddyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -92.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414953, 5414952, 5414954.